August 1978

Tardive Dyskinesia

Author Affiliations

From the Department of Psychiatry, Ochsner Medical Institutions, New Orleans.

Arch Intern Med. 1978;138(8):1261-1264. doi:10.1001/archinte.1978.03630330061017

Tardive dyskinesia is a severe, sometimes irreversible, complication of treatment with neuroleptics, such as the butyrophenones and the phenothiazines.1,2 These latter compounds are used widely in fields of medicine outside psychiatry for the treatment of nonpsychotic conditions, such as nausea and vomiting, anxiety, and agitation associated with depression. Although tardive dyskinesia is an extrapyramidal movement disorder, it differs greatly from the more commonly recognized extrapyramidal side effects of these medications, ie, drug-induced parkinsonism, akinesia, acute dystonic reactions, and akathisia.3 Tardive dyskinesia is the manifestation of a distinct pathophysiological alteration of the extrapyramidal neuronal pathways. It is characterized by a very different clinical course from these other extrapyramidal side effects, with opposite effects from antiparkinsonian agents and alterations in neuroleptic dose.

An understanding of what is known of the pathophysiology of tardive dyskinesia will aid in its early detection, which is the most efficacious management in lieu of any

First Page Preview View Large
First page PDF preview
First page PDF preview